Author + information
- aNew York Institute of Technology College of Osteopathic Medicine, Glen Head, New York
- bLake Erie College of Osteopathic Medicine, Erie, Pennsylvania
- cJersey Shore University Hospital and Medical Center, Neptune, New Jersey
- ↵∗Address for correspondence:
Mr. Max Cohen, New York Institute of Technology College of Osteopathic Medicine, 2090 East 22nd Street, Brooklyn, New York 11229.
Immune channel inhibitor–induced myocarditis is rare, and its management is challenging. Recently, guidelines were established for all ICIs, yet they do not take into account individual drug toxicities or screening protocols for prevention. We present a rare case of rapidly progressive pembrolizumab-induced fatal myocarditis in an initially asymptomatic patient. (Level of Difficulty: Beginner.)
History of Presentation
A 77-year-old asymptomatic white male with stage IV non–small cell lung cancer (NSCLC), who had completed his second cycle of pembrolizumab, carboplatin, and pemetrexed 3 weeks earlier, was referred to the emergency department for observation from an outpatient cancer center due to new-onset right bundle branch block and premature ventricular contractions detected before port-a-cath placement. Review of systems was negative for chest pain, dyspnea, orthopnea, dizziness, or palpitations. Vital signs were stable. Physical examination was unremarkable. Stat electrocardiogram showed ST-segment elevation in V3 to V5 anteroseptal leads with new intraventricular block (Figure 1). No prior electrocardiograms were available for comparison.
• To review guidelines for the management of immune channel inhibitor–induced myocarditis.
• To establish the need for future studies involving pembrolizumab, its adverse effects, and screening tools to prevent fatal toxicities.
Past Medical History
The patient had a history of NSCLC, hypertension, deep vein thrombosis, cellulitis, and right eye melanoma resection.
In this asymptomatic patient, a wide differential diagnosis was considered, with myocardial infarction most concerning, followed by myocarditis/pericarditis, pulmonary embolism, and pneumonia.
Emergent troponin testing revealed a level of 37.81 ng/ml. Anticoagulation therapy and cardiac catheterization were initiated after an episode of hypotension and tachycardia and showed normal coronary arteries. Pulmonary embolism was subsequently ruled out with computed tomography–angiography of the chest. Serial troponin level tests (Table 1) were ordered. Transthoracic echocardiography (TTE) and cardiac magnetic resonance imaging were scheduled.
Development of mild fatigue on day 2 prompted an emergent TTE, showing normal structure and function with a left ventricular ejection fraction (LVEF) of 55% to 60% (Figure 2). Methylprednisolone 1,000 mg was initiated for suspected myocarditis. Carvedilol and atorvastatin were given. The patient developed stable sustained ventricular tachycardia (VT) with hypotension, and amiodarone was administered. Sinus rhythm was eventually restored.
Repeat TTE on day 3 after worsening hypotension and severe fatigue showed global dyskinesia and severely reduced LVEF of approximately 20% to 25% (Figure 2). Low-dose milrinone drip was started. Anti–thymocyte globulin (ATG) and intravenous immunoglobulin therapy (IVIG) were considered but, because of poor clinical status and lack of resources, were not given. An episode of sustained VT with hypotension to 50/30 mm Hg ensued; 200 J synchronized cardioversion successfully converted the patient into sinus rhythm. The family was notified, and the code status was changed to do not resuscitate/do not intubate. Subsequently, the patient developed pulseless VT and died.
Immune checkpoint inhibitors (ICIs) are a group of medications targeting binding sites on tumor cells: the PD-1 receptor, PD-L1, and CTLA-4. Binding of ICIs inhibits a downstream tumor-protective immunologic response, allowing for an appropriate attack on cancerous cells (Figure 3) (1,2).
Many studies regarding ICIs pertain to ipilimumab and nivolumab (anti-CTLA4 and anti–PD-1, respectively) in the treatment of melanoma. More recently, pembrolizumab was approved for treatment of NSCLC. Studies highlighting the benefits of these medications, either alone or in combination with chemotherapy, have also exposed the increased prevalence of ICI-induced adverse effects. More recently, a review elucidated the adverse effects of ICIs as monotherapy and combination therapy (3,4).
The incidence of fatal ICI-associated adverse events is estimated to be between 0.3% and 1.3%. Fatalities with ICIs tend to occur early in the treatment course, irrespective of the ICI used but more often in combination therapy. The median time of onset for a fatal toxic event is approximately 14.5 days for ICI combinations, compared with 40 days in monotherapy. A meta-analysis of 333 patients showed colitis to be the most frequent cause of death with anti–CTLA-4 antibodies. Fatalities with anti–PD-1 or anti–PD-L1 antibodies were mainly due to pneumonitis, hepatitis, and neurotoxic effects. In patients receiving combination therapies, ICI-related deaths were mainly attributed to colitis or myocarditis. Of note, patients who develop myocarditis have the highest fatality rate (52 of 131 events reported), with 22 fatalities occurring after combination therapy, 3 with ipilimumab alone, and 27 in patients taking either a PD-1 or PD-L1 regimen (3,4).
The prevalence of myocarditis is 1.14%, with a median time to onset of 34 days. Recent studies using screening troponin levels to detect the development of myocarditis failed to show its utility (4,5). However, in either study, pembrolizumab (an anti–PD-1 receptor) was not under scrutiny. Further studies involving phenotype-specific tumor expression in NSCLC may subcategorize patients with increased risk of myocarditis and other major adverse cardiac events after pembrolizumab, as seen in studies with melanoma (6).
Cardiac magnetic resonance imaging is the criterion standard noninvasive test for myocarditis. The Lake Louise criteria are deemed consistent with myocarditis if 2 of the following 3 findings are present: evidence of myocardial edema, hyperemia and capillary leakage, and/or late gadolinium enhancement in at least 1 focal lesion with nonischemic distribution. The criterion standard invasive test for diagnosis is an endomyocardial biopsy that shows a T-cell–predominant lymphocytic infiltrate atypical for an ischemic event (7).
The American Society of Clinical Oncology recommends stopping the ICI, monitoring in the coronary care unit, and administering prednisone 1 to 2 mg/kg/day. Failure to respond warrants methylprednisolone 1 g/day in combination with either mycophenolate mofetil, infliximab, or anti-ATG. Alternatively, the National Comprehensive Cancer Network suggests initial therapy of methylprednisolone with earlier use of ATG or intravenous immunoglobulin (Figure 4). In the presence of moderate to severe heart failure, infliximab has been found to worsen heart failure and is contraindicated in high doses (8–10).
After our patient’s death, a request for autopsy and biopsy of the heart to confirm the diagnosis of ICI-induced myocarditis was respectfully denied by the family.
Pembrolizumab, an anti–PD-1 checkpoint inhibitor, has proven efficacious in the treatment of many cancers, most notably melanoma and NSCLC. Although rare, rapid progression of fatal myocarditis, as in our patient, is serious and warrants a better understanding of its etiology, screening, and management to reduce adverse outcomes.
The authors have reported that they have no relationships relevant to the contents of this paper to disclose.
The authors attest they are in compliance with human studies committees and animal welfare regulations of the authors’ institutions and Food and Drug Administration guidelines, or patient consent where appropriate. For more information, visit the JACC: Case Reports author instructions page.
- Abbreviations and Acronyms
- anti-thrombocyte globulin
- immune channel inhibitor
- left ventricular ejection fraction
- non–small cell lung cancer
- transthoracic echocardiogram
- ventricular tachycardia
- Received November 21, 2019.
- Accepted December 26, 2019.
- 2020 The Authors
- Darvin P.,
- Toor S.M.,
- Sasidharan Nair V.,
- et al.
- Sheng J.,
- Srivastava S.,
- Sanghavi K.,
- et al.
- Wang D.Y.,
- Salem J.E.,
- Cohen J.V.,
- et al.
- Chuy C.K.,
- Oikonomou E.K.,
- Postow M.A.,
- et al.
- Buder-Bakhaya K.,
- Hassel J.C.
- Friedrich M.G.,
- Sechtem U.,
- Schulz-Menger J.,
- et al.
- Mahmood S.S.,
- Fradley M.G.,
- Cohen J.V.,
- et al.
- Thompson J.A.,
- Schneider B.J.,
- Brahmer J.,
- et al.